Flecainide side effects

Just wondering what side effects people have experience from flecainide? I started 50 mg twice per day one week ago. I began having some visual disturbance, floaters, flashing light in my left eye and I'm so very tired and achy. Anyone else? Just wondering if symptoms will fade as my body gets use to the drug. I've had paf since 2010, 2 ablations, and af free after second ablation for 17 months, began having af episodes again in May. I was on rhythmol but doc took me off and started flecainide last week.

21 Replies

  • Have you checked your BP?

  • Yes, it's been normal. This afternoon 117/83

  • I had visual disturbance on fkecainide. It settled eventually though.

  • I take 100mg x 2 each day with no side effects that I am aware of.

    Mind you I have been taking it for more than 20 years so don't remember too well what it was like when I first started taking it.

    Hopefully it will settle down for you.


  • I have been told by cardiologist one should have a beta blocker or channel blocker with it- ask your consultant about it if need be- if GP doesn't know.

  • I am on the same dose as you and I also have the flashing lights. Mainly in the evening if I go from a dark room into the light. I have been on Apixaban for over 2 years but can't say mine has got any better. I just ignore it now!


  • I take 2 x 50mg per day. I've not noticed anything specific to be honest, though to start with I think my mind was playing tricks on me a little as I sort of 'expected' some sort of side effect. I've been taking it for almost a year now and haven't missed 1 tab. It definitely bliming works for me!!

  • I`m on Flec been on it almost 2 years..Got really bad floaters like you, optician sent me to Rennie Eye centre they did a thorough test, me eyes were healthy but the floaters I will have to live with. I get flashing lights at the side of my eyes when I go into a dark room. It does affect my vision, reading is a lot more fiddly finding the right spot to focus on. I hadnt thought if was the Flec side effect was related to this but it could well be. I will ask my EP next time I see him. Pat

  • I suddenly got these and blurriness and pains in the eye. After checking the leaflets (a week later) saw that this was a possible side effect of Perindopril. Saw GP who said she had never heard on it and it wasn't in BNP but it was on the manufacturer's leaflet as between 1in 10 and 1 in 100. She swapped me to another BP tablet Candesartan but so far 10 days later it has not diminished much, if at all. GP did say that this can happen anyway with heart conditions / High Blood Pressure (although mine isn't that high).

  • Sounds exactly like what I'm experiencing! I'm really hoping it will lessen or go away completely!

  • Since my flecainide dose increased to 100 mg 2x/day I have been seeing streaks of light at night when I am very, very tired. I asked my cardiologist and he said it wasn't a side effect. I saw the eye doctor recently and he said he had never heard of it, but it didn't sound dangerous. I think I am just going to take it as a sign that I really have to go to bed if it happens again.

  • Look at the leaflet and the manufacturer's website as well as NHS and good ones.

    In mid August I got issued with floaters, blurriness and slight pain in right eye. Booked appointment for eye test and showed retina OK (brilliant).

    Booked general appointment with GP and then a few days before suddenly thought that I had started perindopril about 10 days before significant floaters flared up. Looked up medicine leaflet and it said about all three!!! Occurrence between 1 in 10 and 1 in 100 patients (a wide range).

    I saw GP it was almost 4 weeks after starting. I said about these 3 facts and she said that she had never heard of that. Also she said it is a medicine that has been around for years. She is thorough so looked in BNP and nothing there. I showed her the leaflet and she said that as the manufacturer had stated it then it must be true because they wouldn't state things that didn't occur!!! At the moment still not rectified two weeks later.

    Moral of the story - always check the leaflets when you start any new medicine and every 6 months!!!

  • Hello Amcech,

    Sorry you are having a bad time with Flecainide.

    I have PAF since 1999.

    My Consultant started me on the same dose as you in 2012,did not suit me at all,I was quite Ill,

    with them.so she tried it this way,Only when PAF episode comes on take 3x100mg all at once,it takes about 40mins to 2hrs for my heart to go back to normal,it is wonderful and A F is much less.Taking it this way is called Pill in pocket,I carry 3 pills at all times and by my bedside,it has changed my life and more confident and hardly think about AF.

    Ask to see your Consultant,and discuss this if you are interested,GP's don't seem to know much about AF.

    GOOD LUCK,Keep well and maybe you could let me know how you go.


  • I trust that you have kept your tablets in their blister packs? Also watch out for the expiry dates. And that they have been stored correctly (eg temperature).

  • So does your doc have you on another medication daily?

  • Yes,lots, metoloprol for heart rate, lisinopril and triamterene for bp, xaralto blood thinner, and potassium.

  • Flecainide affects people differently and may cause numbness in the feet to develop.

  • I could not stand that black box warning drug. It destroys muscle tissue and I felt like I had the flu the whole time I was on it. No thanks.

  • That's how I'm feeling along with the vision issues. I'll be talking with my cardio this week. Hopefully something will change.

  • Flec, like most meds, blocks sodium from being released by tissue/muscles. The heart is a muscle so hence the anti, or blocking arrhythmia. Of course meds dont discriminate, they block every muscle the same way. It doesnt carry a black box warning just so ambulance chasers can get rich.

  • He's taking me off the flecainide. Didn't substitute anything yet, I'm suppose to see him in one week. I imagine this stuff is so potent it probably takes at least a week to get out of my system. I'm hoping I'll start feeling better soon! Now to keep the afib away, that might be a different story!

You may also like...